Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Springfield, MO

May 30, 2004Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2004, 2:56 PM CDT for Shannon County, Texas County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 2:56 PM CDT (19:56 UTC)
Expired
May 30, 2004, 4:00 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 155 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:50 AM CDTTornado WatchSPC8 hr
May 30, 1:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.8
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS53 KSGF 301956
SVRSGF
MOC203-215-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.
  SOUTHEAST TEXAS COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 400 PM CDT.

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNTAIN VIEW...OR ABOUT 22 MILES NORTH OF WEST PLAINS...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SUMMERSVILLE BY 310 PM CDT.

THE TOWNS OF ARROLL...PINE CREST...HARTSHORN...ROUND SPRING AND AKERS
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3703 9188 3694 9164 3739 9119 3741 9165

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:45 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 30, 11:45 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT SUN MAY 30 2004

...MESOSCALE CONVECTIVE DISCUSSION...

...POTENTIALLY VOLATILE AND DANGEROUS AFTERNOON COULD BE IN THE
OFFING FOR PORTIONS OF THE MISSOURI OZARKS TODAY...

A BROKEN LINE OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ALONG A COLD
FRONT WHICH EXTENDED FROM JUST EAST OF KANSAS CITY TO JUST EAST OF
PARSONS KANSAS.  THE STRONGEST STORMS WERE FOUND ACROSS CHEROKEE AND
CRAWFORD COUNTIES IN KANSAS.  AS THESE STORMS PUSH EASTWARD...THEY
WILL ENCOUNTER A QUITE FAVORABLE ENVIRONMENT FOR TORNADIC
SUPERCELLS.  LCL VALUES FROM THE SPC MESOANALYSIS PAGE INDICATE LCL
HEIGHTS BETWEEN 600 AND 800 AGL ACROSS THE ENTIRE FORECAST AREA. IN
ADDITION...LOW LEVEL HELICITIES GREATLY INCREASE EAST OF HIGHWAY
71...WHERE SURFACE TO 1KM SHEAR VECTORS INCREASE TO 35 TO 40 KTS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES.
KS...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES.

SAW
Hazardous weather outlook, May 30, 1:00 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SUN MAY 30 2004

...SEVERE WEATHER OUTBREAK EXPECTED THROUGH THIS AFTERNOON ACROSS
CENTRAL AND SOUTHERN MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WITH TORNADOES...LARGE
  HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN EXCESS OF
  70 MPH.

  AREAS AFFECTED AND TIMING:

  SEVERE STORMS WILL BE LIKELY ACROSS THE ENTIRE FORECAST AREA THIS
  AFTERNOON. THE BEST CHANCE FOR TORNADIC STORMS WILL BE BETWEEN
  HIGHWAYS 71 AND 63. SEVERE STORMS WILL THEN LINGER ACROSS FAR
  SOUTH CENTRAL MISSOURI EAST OF A HOUSTON TO GAINESVILLE LINE INTO
  THIS EVENING.

  DISCUSSION:

  A STRONG SURFACE COLD FRONT WILL PUSH ACROSS THE MISSOURI OZARKS
  THROUGHOUT THE AFTERNOON. STRONG SURFACE HEATING WILL OCCUR AHEAD
  OF THE FRONT...WHILE ABUNDANT MOISTURE SURGES NORTH INTO THE
  REGION WITH DEWPOINTS WELL INTO THE 70S.  MEANWHILE...A STRONG
  UPPER LEVEL DISTURBANCE AND VERY STRONG JET STREAM WINDS WILL
  ROTATE THROUGH THE AREA. THE COMBINATION OF EXTREME INSTABILITY
  AND WIND SHEAR WILL LEAD TO CONTINUING SEVERE STORM DEVELOPMENT
  ALONG THE COLD FRONT THIS AFTERNOON.

  AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...
  THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE
  FORECAST AREA. THESE STORMS WILL LIKELY PRODUCE VERY LARGE HAIL...
  WIDESPREAD DAMAGING STRAIGHT LINE WINDS...AND A FEW TORNADOES. THE
  THREAT FOR SEVERE WEATHER WILL END WITH THE PASSAGE OF A COLD
  FRONT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL
  DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTERS...EMERGENCY MANAGERS...LAW ENFORCEMENT AND THOSE
  WITH SEVERE WEATHER INTERESTS SHOULD MAKE NECESSARY PREPARATIONS
  FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

GAEDE

In the hours before

Local storm report, May 30, 2:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     HURRICANE DECK          38.13N 92.80W
05/30/2004                   CAMDEN             MO   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

AL
Local storm report, May 30, 2:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 W LAURIE              38.20N 92.85W
05/30/2004  1.00 INCH        MORGAN             MO   EMERGENCY MNGR

AL
Local storm report, May 30, 2:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             IBERIA                  38.10N 92.32W
05/30/2004  1.75 INCH        MILLER             MO   PUBLIC

AL
Local storm report, May 30, 2:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     LIGHTNING        CARTHAGE                37.17N 94.32W
05/30/2004                   JASPER             MO   CO-OP OBSERVER

            PERSON STRUCK BY LIGHTNING.

0127 PM     HAIL             2 S STOCKTON            37.67N 93.80W
05/30/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

0130 PM     HAIL             2 S STOCKTON            37.67N 93.80W
05/30/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0133 PM     HAIL             2 SW PRESTON            37.91N 93.26W
05/30/2004  0.75 INCH        HICKORY            MO   FIRE DEPT/RESCUE

0141 PM     HAIL             URBANA                  37.83N 93.17W
05/30/2004  1.75 INCH        DALLAS             MO   LAW ENFORCEMENT

0141 PM     TSTM WND DMG     1 N URBANA              37.84N 93.17W
05/30/2004                   DALLAS             MO   LAW ENFORCEMENT

            TREE LIMBS DOWN JUST NORTH OF URBANA.

0142 PM     TSTM WND DMG     HUMANSVILLE             37.80N 93.58W
05/30/2004                   POLK               MO   EMERGENCY MNGR

            TREES OF 14-16 INCHES IN DIAMETER BLOWN OVER.

0145 PM     TSTM WND GST     BRANCH                  37.92N 93.00W
05/30/2004  60 MPH           CAMDEN             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0155 PM     TSTM WND GST     MACKS CREEK             37.97N 92.98W
05/30/2004  60 MPH           CAMDEN             MO   FIRE DEPT/RESCUE

0210 PM     HAIL             LOCKWOOD                37.38N 93.97W
05/30/2004  0.88 INCH        DADE               MO   TRAINED SPOTTER

0210 PM     HAIL             FRIESTATT               37.02N 93.92W
05/30/2004  0.88 INCH        LAWRENCE           MO   TRAINED SPOTTER

0210 PM     HAIL             ROACH                   38.00N 92.87W
05/30/2004  1.00 INCH        CAMDEN             MO   LAW ENFORCEMENT

0215 PM     HAIL             2 W ICONIUM             38.12N 93.59W
05/30/2004  0.75 INCH        ST.CLAIR           MO   CO-OP OBSERVER

0217 PM     HAIL             OSAGE BEACH             38.23N 92.62W
05/30/2004  1.00 INCH        CAMDEN             MO   LAW ENFORCEMENT

0227 PM     TORNADO          POLK                    37.73N 93.32W
05/30/2004                   POLK               MO   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND IN THE CITY OF POLK.

0230 PM     TSTM WND GST     1 N WILLARD             37.31N 93.43W
05/30/2004  70 MPH           GREENE             MO   AMATEUR RADIO

0230 PM     HAIL             1 W LAURIE              38.20N 92.85W
05/30/2004  1.00 INCH        MORGAN             MO   EMERGENCY MNGR

0232 PM     TSTM WND DMG     HURRICANE DECK          38.13N 92.80W
05/30/2004                   CAMDEN             MO   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0245 PM     HAIL             TUSCUMBIA               38.23N 92.47W
05/30/2004  1.00 INCH        MILLER             MO   EMERGENCY MNGR

0245 PM     HAIL             IBERIA                  38.10N 92.32W
05/30/2004  1.75 INCH        MILLER             MO   PUBLIC

AL
Local storm report, May 30, 2:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND GST     MACKS CREEK             37.97N 92.98W
05/30/2004  60 MPH           CAMDEN             MO   PUBLIC

AL
Local storm report, May 30, 2:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 W KIMBERLING CITY     36.60N 93.52W
05/30/2004  1.00 INCH        STONE              MO   PUBLIC

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:37 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper38 min
May 30, 1:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Polk49 min
May 30, 1:21 PM CDTSevere Thunderstorm WarningSGFLawrence, Newton39 min
May 30, 1:27 PM CDTSevere Thunderstorm WarningSGFCedar48 min
May 30, 1:37 PM CDTTornado WarningSGFCamden, Dallas, Hickory38 min
May 30, 1:54 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence51 min
May 30, 1:56 PM CDTSevere Thunderstorm WarningSGFBarry49 min
May 30, 2:07 PM CDTTornado WarningSGFCamden, Miller23 min
May 30, 2:18 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski42 min
May 30, 2:24 PM CDTSevere Thunderstorm WarningSGFCedar51 min
May 30, 2:24 PM CDTTornado WarningSGFDallas, Polk36 min
May 30, 2:29 PM CDTSevere Thunderstorm WarningSGFChristian, Greene61 min
May 30, 2:29 PM CDTTornado WarningSGFCamden, Maries, Miller, Pulaski31 min
May 30, 2:38 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark67 min
May 30, 2:39 PM CDTSevere Thunderstorm WarningSGFTaney66 min
May 30, 2:40 PM CDTSevere Thunderstorm WarningSGFStone65 min
May 30, 2:44 PM CDTTornado WarningSGFMaries, Miller, Pulaski46 min
May 30, 2:45 PM CDTSevere Thunderstorm WarningSGFDade45 min
May 30, 2:50 PM CDTSevere Thunderstorm WarningSGFBenton55 min
May 30, 2:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 30, 3:06 PM CDTSevere Thunderstorm WarningSGFPolk39 min
May 30, 3:06 PM CDTTornado WarningSGFShannon54 min
May 30, 3:09 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede51 min
May 30, 3:16 PM CDTSevere Thunderstorm WarningSGFMorgan44 min
May 30, 3:16 PM CDTTornado WarningSGFLaclede44 min
May 30, 3:19 PM CDTSevere Thunderstorm WarningSGFDouglas56 min
May 30, 3:28 PM CDTTornado WarningSGFCamden, Pulaski47 min
May 30, 3:30 PM CDTSevere Thunderstorm WarningSGFWright45 min
May 30, 3:37 PM CDTTornado WarningSGFTaney23 min
May 30, 3:40 PM CDTSevere Thunderstorm WarningSGFTexas65 min
May 30, 3:42 PM CDTTornado WarningSGFOzark63 min
May 30, 3:55 PM CDTTornado WarningSGFMaries, Phelps, Pulaski35 min
May 30, 4:08 PM CDTSevere Thunderstorm WarningSGFDent37 min
May 30, 4:08 PM CDTSevere Thunderstorm WarningSGFShannon67 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningSGFDouglas46 min
May 30, 4:19 PM CDTSevere Thunderstorm WarningSGFHowell71 min
May 30, 4:28 PM CDTSevere Thunderstorm WarningSGFShannon47 min
May 30, 4:28 PM CDTTornado WarningSGFMaries32 min
May 30, 4:56 PM CDTFlash Flood WarningSGFHowell6 hr
May 30, 4:59 PM CDTFlash Flood WarningSGFShannon6 hr
May 30, 5:02 PM CDTSevere Thunderstorm WarningSGFOregon58 min
May 30, 5:16 PM CDTSevere Thunderstorm WarningSGFShannon29 min
May 30, 5:21 PM CDTSevere Thunderstorm WarningSGFPhelps39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.